Winter Storm, Crawford
- When
- December 24, 1:00 AM CST to 8:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
A Christmas Eve snowstorm hit parts of Southeast Missouri dropping from 7 to 12 inches of snow across the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A Christmas Eve snowstorm hit parts of Southeast Missouri dropping from 7 to 12 inches of snow across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 23, 9:15 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
915 PM CST MON DEC 23 2002
SN ASSOCD WITH WAA/MID LVL FRONTOGENESIS IS MOVG EWD AT A PRETTY
GOOD CLIP WITH MID LVL DRYING ALREADY OCCURING OVR SWRN MO. HV SEEN
AT LEAST 3 DISTINCT BANDS AT TIMES OVR SE MO INTO SRN IL THIS EVNG
AND THIS HAS HELPED PRODUCE SOME HEFTY TOTALS ACRS THE ERN
OZARKS...8 INCHES IN SVRL LCTNS TO ALMOST 11 IN POTOSI. (WE WL SEND
A LIST OF ACCUMS BY 945 PM.) AREA OF NEG EPV ARND H5 SUGGESTS CSI
IS CONTRIBUTING TO BANDING AND INTENSE MESOSCALE UPDRAFTS. ANYWAY
THIS RGN OF LIFT WL SHIFT EAST OF THE MS RVR BY MIDNIGHT IF NOT
BFR. QUESTION THEN TURNS TO PCPN EVOLUTION WITH WV NUMBER TWO...IE
THE DEF ZN. MID LVL DRYING AND WK LRG SCALE ASCENT ACRS THE SOUTH
WL LIKELY RESULT IN SOME FRZG DRZL DURING THE RMNDR OF THE NGT.
WE SPECULATED HOW FAR NORTH THIS FIRST WV OF PCPN WUD GET AND IT
RMND SOUTH OF STL. NOW ATTENTION TURNS TO THE IMPENDING DEF ZN. AT
FIRST I WAS INCLINED TO TWEEK DWN THE AMTS IN THE STL AREA AND NORTH
...HOWEVER LKG AT LATEST RADAR TRENDS OF PCPN OVR TX...STLT...THE
LATEST UA DATA AND A GLANCE AT THE NEW NGM...ETA...AND LATEST RUC I
THINK NOT. WITH THE UPR SYS STILL FAR TO THE WEST IT LKS LIKE THE
UPR FLOW WL BACK LATER TNGT AS IT MIGRATES TWDS US AND THIS SHUD
LEAD TO DVLPMNT OF A NEW DEF ZN...I THINK ORIGINATING FM THE OLD DEF
ZN OVR KS AND A NEW ONE EVOLVING FM THE PCPN FIELD OVR TX. THE NEW
NGM AND ETA SUPPORT THIS SCENARIO AS DOES THE LATEST RUC. SCARY
THING IS THE NGM GIVES .65 LIQ FOR STL ON TUE. THIS NEXT WV OF SN
WL GRADUALLY GET ITS ACT TOGETHER OVRNGT AND SHUD START EFFECTING
THE STL AND NWD AREAS WHICH HV BEEN VOID OF SN THUS FALL DURING THE
DAY ON TUE. I WL UPDATE THE ZNS TO TWEEK THE WORDING A BIT AND MAY
ACTUALLY HV TO BOOST THE SN TOTALS LCLY IN THE OZARKS. ELSEWHERE
THE SN AMTS WL RMN THE SAME. NOW IT IS A WAITING GAME.
.STL...WNTR STRM WRNG FOR MOST OF SE AND S CNTRL MO/METRO EAST AND
SOUTH
WNTR WX ADVSRY FOR RMNDR OF METRO AREA INCLUDING STL CITY
AND CNTRL MO S OF MO RVR
GLASSILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036 -041-042-047>052-059>065-072>075-084-085-099-241800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1120 AM CST MON DEC 23 2002 THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS NOW IN EFFECT FOR SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS FOR TONIGHT. A COLD RAIN WILL DEVELOP OVER THIS AREA THIS AFTERNOON...AND TURN INTO HEAVY SNOW TONIGHT. FURTHER NORTH...FROM EAST CENTRAL MISSOURI INTO SOUTHWEST ILLINOIS...A WINTER STORM WATCH REMAINS IN EFFECT FOR TONIGHT. THIS WATCH DOES INCLUDE THE ST. LOUIS METRO AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MAJOR WINTER STORM THAT MOVES INTO THE AREA TONIGHT WILL CONTINUE INTO TUESDAY. BY THE TIME THE STORM WINDS DOWN LATE TUESDAY...SNOW ACCUMULATIONS OF UP TO 12 INCHES ARE EXPECTED FROM SOUTHEAST MISSOURI INTO SOUTHERN SECTIONS OF ILLINOIS. ACCUMULATIONS WILL TAPER OFF AS YOU HEAD NORTH...WITH ACCUMULATIONS OF LESS THAN AN INCH ALONG A MEXICO...BOWLING GREEN... PITTSFIELD LINE. PERSONS TRAVELING OR PLANNING OTHER ACTIVITIES TONIGHT AND TUESDAY SHOULD KEEP TUNED FOR THE LATEST FORECASTS AND UPDATES ON THIS WINTER STORM SYSTEM. FOR THE LATEST INFORMATION ON THIS WINTER STORM...SEE THE LATEST WINTER WEATHER MESSAGE...STLWSWSTL (WWUS43 KLSX). AFTER TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. TRUETT
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324401, 5324402, 5324403, 5324404, 5324405, 5324406, 5324407, 5324408.